Alert archive / Montana / River Flood Warnings in 2017
River Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at Mar 15, 2017, 6:03 PM MDT for Toole County, Montana. It was in force for 5 days.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2017, 6:03 PM MDT (00:03 UTC)
- Expired
- Mar 20, 2017, 8:00 AM MDT
- In force
- 5 days
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Toole County, MT
The radar
The Great Falls radar (KTFX), 110 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Marias River near Shelby (SHLM8). The gauge peaked at 9.03 ft at Mar 15, 2017, 3:00 PM MDT.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06099500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
113 WGUS45 KTFX 160003 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 603 PM MDT WED MAR 15 2017 ...The National Weather Service in great falls has issued a Flood Warning until further notice for the following rivers in north central and southwest Montana... Marias River near Shelby .Rapid snowmelt and ice breakup due to warm temperatures this week has resulted in rises on the Marias River near Shelby. Continued warm temperatures this week is expected to contribute to elevated river levels into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC101-161503- /O.NEW.KTFX.FL.W.0001.170316T0003Z-170320T1400Z/ /SHLM8.1.SM.170315T2041Z.170316T1200Z.170320T0000Z.NO/ 603 PM MDT WED MAR 15 2017 The National Weather Service in Great Falls has issued a * Flood Warning for The Marias River at Shelby. * until Monday morning...Or until the warning is cancelled. * At 5:30 PM Wednesday the stage was 9.0 feet. * Flood stage is 9.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 9.4 feet by tomorrow morning. The river will fall below flood stage by Sunday evening. && LAT...LON 4840 11199 4846 11199 4841 11160 4835 11160 4839 11179 $$ cc
2 follow-up statements
829 WGUS85 KTFX 161417 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 817 AM MDT THU MAR 16 2017 Marias River at DCP-Shelby affecting Toole County Marias River near DCP-Shelby ...The National Weather Service in Great Falls has issued a Flood Warning until further notice for the following river in north central and southwest Montana... Marias River near Shelby .Rapid snowmelt and ice breakup due to warm temperatures this week have resulted in rises on the Marias River near Shelby. Continued warm temperatures this week are expected to contribute to elevated river levels into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC101-170517- /O.CON.KTFX.FL.W.0001.000000T0000Z-170320T1400Z/ /SHLM8.1.SM.170315T2041Z.170316T1800Z.170320T0000Z.NO/ 817 AM MDT THU MAR 16 2017 The Flood Warning continues for the Marias River at DCP-Shelby. * until Monday morning...Or until the warning is cancelled. * At 7:30 AM Thursday the stage was 8.6 feet. * Flood stage is 9.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this morning and continue to rise to near 9.2 feet by Saturday evening. The river will fall below flood stage by Sunday evening. && LAT...LON 4840 11199 4846 11199 4841 11160 4835 11160 4839 11179 $$
470 WGUS85 KTFX 162027 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 227 PM MDT THU MAR 16 2017 ...The Flood Warning is cancelled for the following rivers in Montana... Marias River at DCP-Shelby affecting Toole County. For the Marias River, including DCP-Shelby, no flooding is observed or forecast. The Flood Warning for the Marias River, including DCP-Shelby has been canceled. Continued snowmelt will likely maintain elevated river levels through the weekend. An aerial flood advisory remains in effect to account for localized, minor flooding along small streams and creeks. MTC101-162057- /O.CAN.KTFX.FL.W.0001.000000T0000Z-170320T1400Z/ /SHLM8.1.SM.170315T2041Z.170315T2145Z.170315T2215Z.NO/ 227 PM MDT THU MAR 16 2017 The Flood Warning is cancelled for The Marias River at DCP-Shelby. * At 1:30 PM Thursday the stage was 8.8 feet. * Flood stage is 9.0 feet. * Fell below flood stage at 4:15 PM Wednesday. * Forecast...The river will continue to fall to 8.1 feet by tomorrow morning. && LAT...LON 4840 11199 4846 11199 4841 11160 4835 11160 4839 11179 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 15, 5:30 PM MDT, 33 minutes earlier.
Area forecast discussion, Mar 15, 5:30 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 530 PM MDT Wed Mar 15 2017 Updated Aviation Discussion. .DISCUSSION... Tonight through Friday...primary forecast concerns are precipitation chances and the potential for strong winds late tonight and through the day on Thursday. Southwest to westerly flow aloft will continue through the night across the region, which will usher in bountiful amounts of Pacific moisture. This upslope flow regime will bring continued chances for rain/snow showers across the Continental Divide, and cloudiness to all of North Central and Southwest Montana. Further to the east, generally dry conditions are expected, with the exception of far northeastern North Central Montana where a weak embedded upper level disturbance may bring a slight chance for rain showers throughout the nighttime hours. Lift with the aforementioned disturbance is weak at best, however, Hi-Res models did indicate the potential for light precipitation chances. A cold front will then swing across the region by Thursday morning and through the day, as a disturbance treks across the Southern Canadian Provinces. This cold front will bring the chance for more widespread rain/snow showers to Southwest and North Central Montana, save for those areas immediately downstream of the Rocky Mountain Front (due to strong downsloping winds to be discussed next). Strong cross barrier flow develops at or shortly before 09z Thursday, with H700 wind speeds of 50 to 65 knots across the Rocky Mountain Front. BUFKIT soundings in proximity of the Rocky Mountain Front depict a stable layer at or slightly above mountain top heights. This will help to set the stage for strong downsloping winds along and near the Rocky Mountain Front, with surface wind gusts approaching 55 to near 65 knots. While a few select locations may reach or exceed 65 knots for a couple hours, confidence is not high enough to issue any headlines at this time. Strong winds will continue and spread east into the daytime hours as the cold front discussed earlier moves east. Steepening lapse rates associated with the cold front will help to mix down winds across the North Central Montana Plains on Thursday, with some favored sites approaching 50 knots. With this being said, confidence is once again not high enough for a large area to exceed high wind criteria. Conditions will be closely monitored and adjustments/headlines made to the forecast if needed. - Moldan Friday night through Wednesday...Warm air will continue to filter in under somewhat moist southwest flow for Friday night into Saturday. Showers should generally remain confined to the mountains during this period...although can not rule out an isolated shower across lower elevations Friday night into early Saturday morning. A cold front then pushes across the region Saturday night through Sunday as a clipper system passes to our north. Rain and snow showers are possible from this front...with the best chances coming across the west and south...although slight chances from weakly unstable nw flow will also be found across the central. Snow levels will start around 8000 feet but could drop to near 4000 feet throughout Sunday. This cold front could also bring some strong winds to the region by Sunday morning. With 70 to 80 knots forecasted at 700 mb...Sunday will need to be watched for potential High Wind criteria across the Hi-Line and Rocky Mountain Front. Precip may then linger across the south into Monday...while a ridge of high pressure brings dry conditions to the remainder of the area. A large upper level low then looks to move onshore in CA by mid next week...sending waves of energy and moisture to our region. Current models have an initial round of rain and snow on Tuesday...with another round developing from a secondary cut off low across Wyoming on Wednesday. Best chances each day look to be across the central and south...although will have to be watched for any shifts in track this far out. Temperature wise Saturday still looks to be the warmest day of the long term with highs in the 60s. Record temps are still possible...however...moist sw flow may provide to much cloud cover to see our temps into the 70s. Sunday's cold front will start a cooling trend for the remainder of the long term...with highs generally in the 40s and some 50s...which is close to normal for this time of year. Morning lows look to get below freezing starting Monday...which means some of this potential unsettled weather could bring some accumulating snow at times. Anglin && .AVIATION... UPDATED 2330z. Unsettled southwest flow aloft will prevail over Montana through early Thursday morning. Approaching disturbance aloft will bring chance for rain showers to the area mainly after 04-06z this evening with local MVFR conditions possible in precipitation. Downslope pressure gradients will create gusty surface winds along the Rocky Mountain Front and over the adjacent plains especially after 12-15z. Cassell && .HYDROLOGY... 1000 AM Update. Recent mild temperatures have resulted in rapid snowmelt at higher elevations of Southwest MT. As a result, small streams and creeks that flow out of the mountains in Madison County have exceeded bankfull and are causing some flooding problems, especially around Virginia City. Thus, an area flood warning is in effect for this region into Wednesday afternoon. With another mild day expected on Wednesday, the flood warning could be extended for this area. Other locations over Southwest and North Central MT could see some minor flooding problems along small streams and creeks as well on Wednesday. A flood advisory has been posted for snowmelt runoff across Southwest Montana through Friday evening. NOHRSC analyses indicate a ripe snowpack to elevations up to around 8000 feet where temperatures will remain above freezing for the rest of the week. Localized runoff on small creeks and streams may be possible until remaining snowpack melts. && .PRELIMINARY POINT TEMPS/POPS... GTF 42 52 28 54 / 20 10 0 0 CTB 35 44 24 46 / 10 10 0 0 HLN 38 51 28 54 / 20 30 0 0 BZN 40 53 27 53 / 20 50 0 0 WEY 36 42 21 43 / 60 70 20 10 DLN 40 53 29 56 / 10 30 0 0 HVR 37 51 27 50 / 30 20 0 0 LWT 37 50 25 49 / 20 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Advisory for snowmelt runoff for Glacier, Pondera, and Teton Counties until 1130 AM Thursday. Flood Advisory for snowmelt runoff for Southwest Montana until 1015 PM Friday. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:49 PM MDT | Flood Watch | TFX | 58 hr |
Nearby
River Flood Warnings in Montana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.